Drug Pump for Cancer Pain
Receiving too much morphine – through your pump or in combination with oral medications or patches – can cause an overdose and lead to serious breathing problems or possibly death. Too little morphine can lead to symptoms of withdrawal. It's important for you to know when this might happen and what to look for.
Drug delivery therapy uses an implanted pump to deliver pain medication into the fluid-filled space surrounding the spinal cord (known as the intrathecal space). Some doctors choose to use morphine in this system. It's important that you:
There are known risks associated with the use of morphine, such as overdose. Overdose can lead to serious breathing problems or possibly death. Symptoms of morphine overdose include:
Advise your friends and family to call 911 immediately for emergency help if you exhibit any of these symptoms. Please refer to the Infumorph (Preservative-free morphine sulfate sterile solution) manufacturer’s package insert (West-Ward Pharmaceuticals) for more information.
When using morphine in your implanted drug delivery system, overdose is most likely to occur after:
When your pump is implanted, you will be under close medical supervision for at least 24 hours and up to several days after your first dose of medication. You also may be under medical supervision when your pump and/or catheter is refilled, surgically repaired, or replaced.
Make sure your doctor and pharmacist know all the medicines you are taking, including prescription and nonprescription medicines, vitamins, herbal supplements, and supplemental opioids (including pills and patches) in addition to the morphine that you receive through the drug delivery system. Take other medications only as directed by your doctor.
Information on this site should not be used as a substitute for talking with your doctor. Always talk with your doctor about diagnosis and treatment information.